Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Birmingham, AL

May 18, 2023Blount County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 18, 2023, 2:43 PM CDT for Blount County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2023, 2:43 PM CDT (19:43 UTC)
Expired
May 18, 2023, 5:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Blount County, AL

The radar

The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:25 PM CDTFLASH FLOOD1 Sw Cleveland, ALREPORT OF ROADWAY FLOODING ON HIGHWAY 79 IN CLEVELAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WGUS54 KBMX 181943
FFWBMX
ALC009-182230-
/O.NEW.KBMX.FF.W.0010.230518T1943Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
243 PM CDT Thu May 18 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central Blount County in central Alabama...

* Until 530 PM CDT.

* At 243 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oneonta, Blountsville, Cleveland, Susan Moore, Fairview, Nectar, 
  Rosa, Easley, Fowler Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3395 8653 3395 8664 3397 8668 3398 8669
      3400 8668 3402 8667 3404 8662 3406 8650
      3406 8646 3404 8643 3402 8642 3397 8642
      3396 8644 3394 8647

FLASH FLOOD...RADAR INDICATED

$$

25/Owen
1 follow-up statement
891 
WGUS74 KBMX 182106
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
406 PM CDT Thu May 18 2023

ALC009-182230-
/O.CON.KBMX.FF.W.0010.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-
406 PM CDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT THIS 
AFTERNOON FOR CENTRAL BLOUNT COUNTY...

At 406 PM CDT, emergency management reported flash flooding across 
the warned area. Between 2 and 4 inches of rain have fallen.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Oneonta, Blountsville, Cleveland, Susan Moore, Fairview, Nectar, 
  Rosa, Easley, Fowler Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3395 8653 3395 8664 3397 8668 3398 8669
      3400 8668 3402 8667 3404 8662 3406 8650
      3406 8646 3404 8643 3402 8642 3397 8642
      3396 8644 3394 8647

FLASH FLOOD...OBSERVED

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:55 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 18, 12:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1255 PM CDT Thu May 18 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1247 PM CDT THU MAY 18 2023

A shortwave trough will move west to east across the Tennessee
Valley today which will foster the development of scattered to
numerous showers and thunderstorms across Central Alabama. The
trough and associated vort max are approaching the area from the
west and this will coincide with peak heating while PWATs range
from 1.5 to 1.6 inches. This dynamic support should result in
another afternoon where activity is greater in coverage than would
typically be seen from diurnal heating alone which will not only
result in Likely PoPs, but should also help to hold highs in the
upper 70s to lower 80s. Cooler mid-level air associated with the
shortwave trough in addition to 15-20 kts of eff. shear could
support a few stronger storms capable of producing mainly sub-
severe wind gusts and small hail, but organized severe weather is
not expected.

At the surface, high surface pressure is extending southwest along
the Mid-Atlantic region and will provide easterly boundary layer
flow tonight as a wedge front moves into the area. This will
produce a light 5 to 10 mph breeze overnight which should help to
reduce the potential for fog development, and will provide a
slightly drier airmass with overnight lows in the lower to mid
60s. The shortwave trough moves east of the area tomorrow, so
Central Alabama will briefly be under the effects of ridging which
will result in a more isolated, diurnally driven pattern to
convection tomorrow afternoon. Most areas will remain dry,
especially in the eastern half where the air will be drier, so
Slight Chance PoPs are generally focused west of I-65. Highs will
range from the mid/upper 70s northeast to lower 80s southwest.

86/Martin

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 257 AM CDT THU MAY 18 2023

Friday night...the frontal boundary will be approaching from the
northwest. PW values will be in the 90th percentile with weak
instability. Models show isolated activity remaining in the early
night from any convection that develops Friday afternoon...with a
low chance of further isolated convection overnight in the
northern half of the area.

Saturday...models are inconsistent on timing arrival of the main
area of rain with several models showing late morning to noon as
the expected arrival time. Instabilities pick up around
sunrise...and with weak upper level support...will edge scattered
rain and isolated thunderstorms into the northwest and central AL
beginning in the early morning. Coverage and intensity should
increase through the morning as the boundary moves into the state.
Not expecting anything too severe at this time...though the
strong storms could be expected. The boundary will move slowly to
the southeast. With PW values as high as they are, a slow moving
boundary, and light winds in the mid levels...this type of front
will more of a long soaking rain with embedded stronger
thunderstorms. Will need to keep an eye on any training cells and
watch for localized ponding or flooding.

Activity should end in the northwest by Saturday afternoon...and by
Saturday evening and early night...activity should be moving mostly
east of the state. Sunday...winds will quickly move to out of the
east as a large area of high pressure develops over the Ohio Valley.
This will bring slightly cooler and much drier air to the northern
half of the state for Sunday. The southern half of the state could
retain some of the moisture and may experience scattered diurnal
convection Sunday afternoon into early evening. Areas in the north
should be too dry for any development.

Monday...a nice easterly jet sets up from the Atlantic into the
state with the high pressure remaining over the Ohio Valley.
Moisture could rebound and diurnal showers and thunderstorms are
expected each afternoon through the middle of the workweek.
Temperatures will remain fairly steady each day with upper 70s to
mid 80s for a high...and mid 50s to lower 60s for a low.

24

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT THU MAY 18 2023

A shortwave trough will initiate a greater coverage of convection
this afternoon as it passes across the Tennessee Valley. The highest
coverage should develop near the northern terminals from roughly 21-
00Z. Convection will begin to wane after 01Z, but MVFR/IFR ceilings
will redevelop as a wedge front moves into the area. This wedge
front will also drive easterly sfc winds which will range from 5-10
kts overnight, and should mostly help to reduce fog development
despite the abundant ground moisture. Flight conditions will slowly
begin to improve late in this TAF period.

86/Martin

&&

.FIRE WEATHER...

Scattered to widespread showers and thunderstorms are expected to
develop Thursday and Friday afternoon with gradual clearing by the
evening. Moisture values will remain elevated with easterly 20 ft
winds setting up this afternoon. Saturday...a frontal boundary
will move northwest to southeast through the state beginning in
the early morning in the northwest and remaining through the
evening in the southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  79  61  79 /  40  20  20  70
Anniston    62  78  63  80 /  50  20  20  70
Birmingham  64  80  65  81 /  40  20  20  60
Tuscaloosa  65  82  66  83 /  50  30  20  50
Calera      65  79  66  81 /  60  20  20  60
Auburn      64  78  64  81 /  60  10  10  50
Montgomery  66  82  66  85 /  60  20  10  50
Troy        65  82  65  86 /  60  30  10  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...86/Martin
LONG TERM....24
AVIATION...86/Martin
Hazardous weather outlook, May 18, 11:54 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1154 AM CDT Thu May 18 2023

ALZ011>015-017>050-192000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1154 AM CDT Thu May 18 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated damaging wind gusts up to 60mph are possible across Central
Alabama as scattered to numerous showers and storms develop this
afternoon and evening. Hail up to quarter size is also possible
within stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Special weather statement, May 18, 1:04 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
104 PM CDT Thu May 18 2023

ALZ011-181845-
Marion AL-
104 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Marion
County through 145 PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brilliant, or 8 miles north of Winfield, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haleyville, Brilliant, Lake Buttahatchee and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3405 8764 3399 8781 3409 8787 3423 8763
TIME...MOT...LOC 1804Z 248DEG 8KT 3405 8779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, May 18, 1:27 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
127 PM CDT Thu May 18 2023

ALZ018-020-181915-
Etowah AL-Cherokee AL-
127 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern Etowah
and southwestern Cherokee Counties through 215 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hokes Bluff, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hokes Bluff, Centre, Glencoe, Leesburg, Tennala, Ballplay, Slackland,
Ball Flat, Western Weiss Lake, Keener, Black Creek, Wilsonia and
Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 8565 3397 8571 3397 8574 3393 8574
      3395 8582 3396 8584 3395 8585 3395 8588
      3394 8588 3394 8593 3418 8597
TIME...MOT...LOC 1826Z 184DEG 8KT 3402 8583

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 18, 2:02 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
202 PM CDT Thu May 18 2023

ALZ017-181945-
Blount AL-
202 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Blount
County through 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cleveland. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Susan Moore, Allgood,
Fairview, Nectar, Rosa, Easley, Chamblees Mill, Fowler Spring and
Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3410 8639 3387 8646 3394 8674 3406 8669
      3405 8668 3407 8669 3408 8668 3409 8666
      3411 8665 3411 8664 3412 8663 3412 8660
      3415 8659
TIME...MOT...LOC 1901Z 018DEG 1KT 3398 8657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Local storm report, May 18, 2:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SW CLEVELAND          33.98N 86.59W
05/18/2023  E1.00 INCH       BLOUNT             AL   PUBLIC

            REPORT OF QUARTER-SIZE HAIL NEAR CLEVELAND.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:03 AM CDTDense Fog AdvisoryBMXAutauga, Bibb, Chilton, Dallas, Greene, Hale and 8 more117 min
May 18, 1:04 PM CDTSpecial Weather StatementBMXMarion41 min
May 18, 1:27 PM CDTSpecial Weather StatementBMXCherokee48 min
May 18, 1:30 PM CDTAreal Flood AdvisoryBMXMarion3 hr
May 18, 2:02 PM CDTSpecial Weather StatementBMXBlount43 min
May 18, 2:09 PM CDTAreal Flood AdvisoryBMXBlount3 hr
May 18, 2:29 PM CDTAreal Flood WarningBMXBlount14 min
May 18, 2:47 PM CDTFlash Flood WarningBMXEtowah3 hr
May 18, 2:49 PM CDTSpecial Weather StatementBMXMarion41 min
May 18, 2:51 PM CDTSpecial Weather StatementBMXEtowah39 min
May 18, 3:02 PM CDTSpecial Weather StatementBMXTuscaloosa43 min
May 18, 3:25 PM CDTSevere Thunderstorm WarningBMXTuscaloosa29 min
May 18, 3:42 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah3 hr
May 18, 3:57 PM CDTSpecial Weather StatementBMXBibb33 min
May 18, 3:59 PM CDTSpecial Weather StatementBMXSumter31 min
May 18, 4:03 PM CDTSpecial Weather StatementBMXTuscaloosa27 min
May 18, 4:12 PM CDTSpecial Weather StatementBMXCalhoun33 min
May 18, 4:22 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
May 18, 4:27 PM CDTSevere Thunderstorm WarningBMXCalhoun26 min
May 18, 4:30 PM CDTSpecial Weather StatementBMXBibb30 min
May 18, 4:32 PM CDTAreal Flood AdvisoryBMXCalhoun3 hr
May 18, 4:37 PM CDTSpecial Weather StatementBMXHale38 min
May 18, 4:40 PM CDTSpecial Weather StatementBMXMarengo35 min
May 18, 4:40 PM CDTSpecial Weather StatementBMXSt. Clair35 min
May 18, 4:52 PM CDTSpecial Weather StatementBMXCalhoun38 min
May 18, 4:54 PM CDTSpecial Weather StatementBMXCleburne36 min
May 18, 5:02 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega28 min
May 18, 5:14 PM CDTSpecial Weather StatementBMXHale31 min
May 18, 5:16 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry23 min
May 18, 5:24 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega16 min
May 18, 5:29 PM CDTAreal Flood AdvisoryBMXCalhoun, Talladega3 hr
May 18, 5:47 PM CDTSpecial Weather StatementBMXHale, Perry43 min
May 18, 5:56 PM CDTSpecial Weather StatementBMXClay49 min
May 18, 6:20 PM CDTSpecial Weather StatementBMXJefferson25 min
May 18, 6:32 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker17 min
May 18, 6:35 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell26 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.